How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Hello. I am to be started on Cipralex (Lexapro) but I fear

This answer was rated:


I am to be started on Cipralex (Lexapro) but I fear of the weight gain. People say they lose appetite but also gain weight, how is this possible?

Yours sincerely


Dr. Z :

Hello I believe I can help you with your question

Dr. Z :

It is true that the SSRI antidepressants are linked to possible weight gain in about 25 percent of users. Lexapro typically has a lesser incidence rate of weight gain, but it is still possible.

Dr. Z :

Some antidepressants actually do cause some individuals to increase their appetite so that is what increases your weight, but when you describe a loss of appetite but still weight gain can occur than this is typically because the antidepressant has had an impact on the body's metabolism. Most researchers have speculation on the cause of the weight gain, but we are not entirely sure.

Dr. Z :

If you are concerned about the possible weight gain with Lexapro, but still want the benefits of an antidepressant, then you can try Venlafaxine (Effexor) which is known to not cause weight gain and is an effective antidepressant. Or you can try Bupropion (Wellbutrin) which can be an effective antidepressant and actually promotes weight loss.

Dr. Z :

Do you have any questions or concerns?

Dr. Z and other Mental Health Specialists are ready to help you
Customer: replied 2 years ago.

Oh! So I won't necessarily gain weight?



No you will not necessarily gain weight while on Lexapro, it is a side effect that occurs sometimes, but not all the time. Also the side effects of weight gain associated with antidepressants typically occur after 6 months of using the antidepressant.
Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions